Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 101, NWS Dodge City, KS

May 26, 1996Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 1996, 3:57 PM CDT for Stevens County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 3:57 PM CDT (20:57 UTC)
Expired
May 26, 1996, 4:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 262059
SVRDDC
KSC189-262145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...STEVENS COUNTY
 
AT 357 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM HAD MOVED INTO
SOUTHERN STEVENS COUNTY FROM OKLAHOMA. THE STORM WAS 6 MILES SOUTH OF
HUGOTON MOVING NORTHEAST AT 25 MPH AND WILL BE NEAR WOODS BY 415 PM.
THIS WARNING REPLACES THE TORNADO WARNING THAT HAD BEEN IN EFFECT.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSI
A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
 
HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:31 AM CDT, 12 hours 26 minutes earlier.

Area forecast discussion, May 26, 3:31 AM CDT, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT SUN MAY 26 1996

LOOKING AT AVN MDL FOR GUIDNCE...LARGE 5H LOW N AZ EJECTG ABT +20 VORT
MAX TO XTRM SW KS BY 27/00Z AND TRACKS IT NNE BY 12Z TO SC NEBR.  WITH
SFC TRPL PT MOVG NRLY DUE E ACRS S KS...SVR TSTMS LIKELY AGAIN LATE THIS
AFTN AND INTO TNGT.  FLASH FLOOD WATCH NEEDED FOR TREGO..ELLIS..NESS..
RUSH..HODGEMAN..PAWNEE..EDWARDS AND STAFFORD CNTYS LT AFTN INTO TNGT.
PAST 3 NT/S TOTALS 7-8 IN+ IN PARTS OF PAWNEE-EDWARDS-STAFFORD.

DDC 072/054 074/053 079 863
GCK 072/053 075/052 082 652
EHA 073/053 076/052 083 752
LBL 076/058 078/057 082 763
HYS 070/057 072/056 075 863
P28 077/060 078/058 081 764

BURKE

In the hours before

Special weather statement, May 26, 11:06 AM CDT, 4 hours 51 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-260000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN MAY 26 1996

SYNOPSIS: A LOW PRESSURE SYSTEM NEAR LUBBOCK TEXAS...ALONG WITH A
STRONG UPPER AIR LOW WILL MOVE ACROSS KANSAS THIS AFTERNOON AND EVENING.
THE SYSTEM WILL CONTINUE TO BRING LARGE AMOUNTS OF MOISTURE AND GOOD
LIFTING FAVORABLE FOR CREATING STRONG THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAIN...HAIL...AND POSSIBLY TORNADOES EAST OF A WAKEENEY TO LIBERAL
LINE.  AREAS WEST OF THIS LINE HAVE A CHANCE FOR RAIN...ISOLATED THUNDER.
WITH THE HEAVY RAINS OVER THE PAST 2 DAYS...FLASH FLOODING IS POSSIBLE
EAST OF THIS LINE.  SPOTTERS IN THE AREAS EAST OF THIS LI|NE SHOULD BE ON
THE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

NICHOLS
Special weather statement, May 26, 2:38 PM CDT, 1 hour 19 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-260000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT SUN MAY 26 1996

...TORNADO WATCH ACROSS ALL OF SOUTHWEST KANSAS UNTIL 8 PM CDT...

SYNOPSIS: A LOW PRESSURE SYSTEM NEAR LUBBOCK TEXAS...ALONG WITH A
STRONG UPPER AIR LOW WILL MOVE ACROSS WESTERN KANSAS THIS AFTERNOON AND
EVENING. THE SYSTEM WILL CONTINUE TO BRING LARGE AMOUNTS OF MOISTURE AND
LIFTING FAVORABLE FOR CREATING STRONG THUNDERSTORMS CAPABLE OF PRODUCING
HEAVY RAIN...HAIL...AND POSSIBLY TORNADOES.  THE MOST FAVORED AREAS
FOR TORNADIC DEVELOPMENT WILL BE EAST OF A WAKEENEY TO GARDEN CITY TO
LIBERAL LINE. WITH THE HEAVY RAINS OVER THE PAST TWO DAYS...FLASH FRLOODING
IS POSSIBLE...ESPECIALLY EAST OF THIS LINE.  SPOTTERS SHOULD BE ON THE
ALERT FOR DEVELOPING SEVERE WEATHER THE NEXT FEW HOURS.

NICHOLS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:36 PM CDTSevere Thunderstorm WarningDDCSeward49 min
May 25, 8:56 PM CDTSevere Thunderstorm WarningDDCKearny, Scott34 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningDDCFord17 min
May 25, 9:39 PM CDTSevere Thunderstorm WarningDDCScott51 min
May 25, 10:00 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa35 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
May 25, 10:41 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 25, 11:07 PM CDTSevere Thunderstorm WarningDDCHodgeman33 min
May 25, 11:31 PM CDTSevere Thunderstorm WarningDDCPawnee29 min
May 25, 11:46 PM CDTSevere Thunderstorm WarningDDCRush34 min
May 26, 1:37 AM CDTSevere Thunderstorm WarningDDCFord48 min
May 26, 2:29 AM CDTFlash Flood WarningDDCPawnee3 hr
May 26, 2:38 AM CDTFlash Flood WarningDDCEdwards3 hr
May 26, 2:53 AM CDTSevere Thunderstorm WarningDDCMeade32 min
May 26, 2:59 AM CDTSevere Thunderstorm WarningDDCStafford36 min
May 26, 3:10 AM CDTSevere Thunderstorm WarningDDCFord35 min
May 26, 3:04 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
May 26, 3:20 PM CDTTornado WarningDDCStevens45 min
May 26, 3:27 PM CDTTornado WarningDDCSeward48 min
May 26, 3:34 PM CDTSevere Thunderstorm WarningDDCHamilton31 min
May 26, 4:12 PM CDTTornado WarningDDCHaskell, Seward48 min
May 26, 4:14 PM CDTTornado WarningDDCSeward, Stevens51 min
May 26, 4:27 PM CDTTornado WarningDDCGray, Haskell48 min
May 26, 4:36 PM CDTSevere Thunderstorm WarningDDCSeward54 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningDDCBarber47 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman49 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney49 min
May 26, 5:20 PM CDTSevere Thunderstorm WarningDDCMeade50 min
May 26, 5:22 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
May 26, 5:31 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
May 26, 5:42 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness48 min
May 26, 5:51 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt49 min
May 26, 6:20 PM CDTSevere Thunderstorm WarningDDCComanche, Edwards, Kiowa45 min
May 26, 6:20 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
May 26, 6:34 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.